Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 43, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 12:43 PM CDT for Adams County, Cass County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 12:43 PM CDT (17:43 UTC)
- Expired
- May 11, 2011, 1:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 12:57 PM CDT | HAIL 0.88 | 3 W Carbon, IA | AREA HAS RECEIVED NEARLY 3.5 INCHES OF RAIN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
707
WUUS53 KDMX 111743
SVRDMX
IAC003-029-111830-
/O.NEW.KDMX.SV.W.0043.110511T1743Z-110511T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ADAMS COUNTY IN SOUTHWEST IOWA...
SOUTH CENTRAL CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 130 PM CDT
* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VILLISCA...OR 17 MILES NORTH OF CLARINDA...AND MOVING NORTHEAST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARBON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4092 9494 4110 9494 4121 9487 4112 9461
4090 9491 4090 9492
TIME...MOT...LOC 1743Z 222DEG 13KT 4098 9489
WIND...HAIL 60MPH 1.00IN
$$
COGIL3 follow-up statements
151 WWUS53 KDMX 111755 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1255 PM CDT WED MAY 11 2011 IAC003-029-111830- /O.CON.KDMX.SV.W.0043.000000T0000Z-110511T1830Z/ ADAMS IA-CASS IA- 1255 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CASS AND WESTERN ADAMS COUNTIES UNTIL 130 PM CDT... AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF CORNING...OR 21 MILES NORTHEAST OF CLARINDA...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... CARBON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4110 9494 4121 9487 4112 9461 4092 9488 TIME...MOT...LOC 1755Z 220DEG 14KT 4102 9485 WIND...HAIL 60MPH 1.00IN $$ COGIL
357 WWUS53 KDMX 111809 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 109 PM CDT WED MAY 11 2011 IAC003-029-111830- /O.CON.KDMX.SV.W.0043.000000T0000Z-110511T1830Z/ ADAMS IA-CASS IA- 109 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CASS AND CENTRAL ADAMS COUNTIES UNTIL 130 PM CDT... AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CORNING...OR 23 MILES WEST OF CRESTON...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN CASS AND NORTHERN ADAMS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4109 9489 4120 9485 4112 9461 4096 9483 TIME...MOT...LOC 1810Z 221DEG 19KT 4108 9478 WIND...HAIL 60MPH 1.00IN $$
202 WWUS53 KDMX 111831 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 131 PM CDT WED MAY 11 2011 IAC003-029-111841- /O.EXP.KDMX.SV.W.0043.000000T0000Z-110511T1830Z/ ADAMS IA-CASS IA- 131 PM CDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND CENTRAL ADAMS COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4109 9489 4120 9485 4112 9461 4096 9483 TIME...MOT...LOC 1809Z 221DEG 19KT 4108 9478 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:41 AM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 11, 6:41 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 AM CDT WED MAY 11 2011 .SHORT TERM /TODAY/... FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT AND THE NEXT WAVE. LOWERD POP FOR A FEW HRS IN THE GRIDS FOR ADDED RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND AFTN. .LONG TERM /TONIGHT THROUGH TUESDAY/... WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES FOR STRONGLY SEVERE STORMS OVERNIGHT. HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .AVIATION...11/12Z TAFS WILL BE AFFECTED BY TWO WEATHER FEATURES. THE FIRST IS THE S/WV LIFTING NEWD ACROSS THE STATE AT 48 KTS THIS MRNG. THE BACK EDGE OF THIS IS LOCATED OVR NERN KS AND WILL EXIT THE STATE BY ARND 18Z OR SO. A BAND OF SHWRS AND TSRA WILL ACCOMPANY THIS. A BREAK IN THE TSRA ACTIVITY IS LKLY THIS AFTN WITH NEXT ROUND...CURRENTLY OVR THE TX/OK PNHDL AREA...WILL BRING ANOTHER ROUND OF CONVECCTION BEGNING LATE THIS AFTN OVR THE SWRN PART OF THE STATE...AND OVR NGT ACRS THE STATE. SOME MVFR CONDS EXPECTED IN FOG AFT 06Z ABOUT ANYWHERE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...WILKINS AVIATION...MS MAY 11
Hazardous weather outlook, May 11, 8:37 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 837 AM CDT WED MAY 11 2011 IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. IAZ004>007-015>017-023>028-039-121345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. DONAVON
In the hours before
Special weather statement, May 11, 8:42 AM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 842 AM CDT WED MAY 11 2011 IAZ083-084-093-094-111445- CLARKE-DECATUR-LUCAS-RINGGOLD- 842 AM CDT WED MAY 11 2011 AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAMONI...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLSTON... BEACONSFIELD... GRAND RIVER... DECATUR CITY... LEON... VAN WERT... WELDON... LE ROY... OSCEOLA... WOODBURN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Special weather statement, May 11, 11:22 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1122 AM CDT WED MAY 11 2011 IAZ045-057-058-111715- AUDUBON-CARROLL-GUTHRIE- 1122 AM CDT WED MAY 11 2011 AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COON RAPIDS... BAYARD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| May 11, 2:22 PM CDT | Tornado Warning | DMX | Adams | 23 min |
| May 11, 2:43 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| May 11, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 11, 4:11 PM CDT | Tornado Warning | DMX | Adams, Taylor | 49 min |
| May 11, 4:42 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 4:50 PM CDT | Tornado Warning | DMX | Adams, Union | 40 min |
| May 11, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| May 11, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 43 min |
| May 11, 5:42 PM CDT | Tornado Warning | DMX | Union | 33 min |
| May 11, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Ringgold, Warren | 46 min |
| May 11, 6:03 PM CDT | Flash Flood Warning | DMX | Union | 6 hr |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 54 min |
| May 11, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 53 min |
| May 11, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren | 48 min |
| May 11, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.